Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Indianapolis, IN

May 10, 2018Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 10, 2018, 12:29 AM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 12:29 AM EDT (04:29 UTC)
Expired
May 10, 2018, 12:57 AM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KIND 100429
SVRIND
INC035-065-135-100515-
/O.NEW.KIND.SV.W.0010.180510T0429Z-180510T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1229 AM EDT THU MAY 10 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in east central Indiana...
  Delaware County in east central Indiana...
  Northern Henry County in east central Indiana...

* Until 115 AM EDT.

* At 1229 AM EDT, a severe thunderstorm was located 9 miles northwest
  of New Castle, or 11 miles southeast of Anderson, moving east at 60
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Muncie, New Castle, Winchester, Albany, Yorktown, Chesterfield,
  Daleville, Parker City, Farmland, Lynn, Selma, Kennard, Sulphur
  Springs, Mooreland, Mount Summit, Losantville, Modoc, Cadiz,
  Springport and Greensboro.

This includes Interstate 69 between mile markers 231 and 235.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8498 4000 8520 3994 8520 3986 8551
      3999 8558 4014 8558 4038 8522 4031 8522
      4031 8510 4004 8485
TIME...MOT...LOC 0429Z 247DEG 54KT 4003 8549 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
265 
WWUS53 KIND 100446
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1246 AM EDT THU MAY 10 2018

INC035-065-135-100515-
/O.CON.KIND.SV.W.0010.000000T0000Z-180510T0515Z/
Randolph IN-Delaware IN-Henry IN-
1246 AM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR RANDOLPH...EASTERN DELAWARE AND NORTHEASTERN HENRY COUNTIES...

At 1246 AM EDT, a severe thunderstorm was located 11 miles northeast
of New Castle, or 12 miles southeast of Muncie, moving east at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Muncie, Winchester, Albany, Yorktown, Parker City, Farmland, Lynn,
Selma, Mooreland, Losantville, Modoc, Springport, Blountsville,
Summit Lake State Park, Ball State University and Prairie Creek
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 8498 4000 8520 3994 8520 3994 8528
      4005 8542 4019 8549 4038 8522 4031 8522
      4031 8510 4004 8485
TIME...MOT...LOC 0446Z 258DEG 40KT 4006 8525 

HAIL...1.00IN
WIND...60MPH
 
$$

TDUD
272 
WWUS53 KIND 100457
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1257 AM EDT THU MAY 10 2018

INC035-065-135-100507-
/O.CAN.KIND.SV.W.0010.000000T0000Z-180510T0515Z/
Randolph IN-Delaware IN-Henry IN-
1257 AM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH...EASTERN DELAWARE
AND NORTHEASTERN HENRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4000 8498 4000 8520 3994 8520 3994 8528
      4005 8542 4019 8549 4038 8522 4031 8522
      4031 8510 4004 8485
TIME...MOT...LOC 0457Z 247DEG 54KT 4013 8504 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:52 PM EDT, 37 minutes earlier.

Area forecast discussion, May 9, 11:52 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1152 PM EDT Wed May 9 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 303 PM EDT Wed May 9 2018

A cold front will drop southeast across central Indiana tonight. The
front combined with sufficient moisture, instability and wind shear
will trigger scattered to numerous thunderstorms late today and
tonight. A few could be strong or severe. Then, the front will
oscillate back and fourth over central Indiana with the result of
periodic showers and thunderstorms through the middle of next week.

Temperatures will be above to well above normal with highs mostly in
the 80s.

&&

.NEAR TERM (Rest of Today and Tonight)...
Issued at 303 PM EDT Wed May 9 2018

Thunderstorms, including some strong or severe will be the main
concern late afternoon and this evening.

Models in good agreement that a surface low, near Dubuque Iowa early
this afternoon, will lift north into Ontario late this evening. As
it does, an associated warm front will lift northeast across central
Indiana late this afternoon and a cold front will drop southeast
across central Indiana tonight. As the warm front moves through and
dry air moves in a aloft, instability should increase with late day
and early evening sfc based CAPES expected to plateau near 1000
J/KG. The front and upper wave moving over the Great Lakes combined
with the instability and increasing bulk shear should trigger
scattered to numerous late day and evening thunderstorms. A few
could be severe with damaging winds being the main threat. That
said, would not rule out an isolated tornado near and north of a
Muncie to Tipton to Lafayette line, where the stronger shear is.

The activity should drop off overnight from northwest to southeast
as the front progresses and instability wanes.

Blend temperatures look reasonable but there is some uncertainty
especially southeast as the exact location of the cold front at 12z
will make a difference of a few degrees on either side of it.

&&

.SHORT TERM (Thursday through Saturday)...
Issued at 303 PM EDT Wed May 9 2018

The main focus for the short term will be on shower and thunderstorm
timing and will be made difficult as a front will be over the area
and oscillating across the region.

Models in fair agreement that the cold front will stall south of
central Indiana on Thursday allowing for plenty of sunshine and dry
weather. However, the front will then move back to the north
Thursday night into Friday and then south across our area again
Saturday. This would support the blend chance PoPs Thursday night
into Friday and again on Saturday with low confidence in exact
timing and coverage. Do not expect to see any severe weather but
could see some garden variety storms by Friday per model instability
progs.

With the exact timing and location of the front in doubt, so too
will be the temperatures at times. That said, good confidence most
locales will see well above normal temperatures with highs in the
80s Friday and Saturday per the blend.

&&

.LONG TERM /Saturday Night Through Wednesday/...
Issued at 218 PM EDT Wed May 9 2018

Models are close enough that the model blend initialization
was accepted for most items.

A front will meander around the area during the long term, with the
models differing on frontal placement and location of best chances
for rain. This results in daily chances for rain, with a low
confidence on timing and location of higher PoPs through the period.

Temperatures will remain above normal through mid-week next week,
but again confidence is lower in specifics due to the uncertainties
in front location and rainfall.

&&

.AVIATION /Discussion for the 10/06Z TAF Issuance/...

Issued at 1143 PM EDT Wed May 9 2018

A line of showers and thunderstorms will impact TAF sites through
Thu 08Z. Visibilities have been dropping rapidly to IFR levels in
convection. However, outside of convection, VFR remains the
prevailing flight category. In addition, low level wind shear and
strong southwest winds with sustained speeds of 12 to 14 kts and
gusts to 31 kts will be possible over the next few hours. After
the line of storms passes, VFR will be the prevailing flight
category, and winds will weaken to 5 to 10 kts but remain
west/southwesterly through the end of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....50/ES
AVIATION...TDUD
Hazardous weather outlook, May 9, 3:32 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
332 PM EDT Wed May 9 2018

INZ021-028>031-035>049-051>057-060>065-067>072-101000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
332 PM EDT Wed May 9 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Thunderstorms will develop late this afternoon and evening.
Some could be strong or severe.

Hazards: Damaging winds are the main threat. However, large hail is
possible and an isolated tornado can not be ruled out mainly near
and north of a Muncie to Tipton to Lafayette line. Cloud to ground
lightning and brief heavy rain are also threats with any storm.

Timing: Best threat for severe storms are from 5 PM to 11 PM.

Discussion: A cold front will drop southeast across central Indiana
tonight. The front will interact with sufficient moisture,
instability and wind shear and result in scattered to numerous
thunderstorms, some of which could be strong or severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times over all or parts
of central Indiana Thursday night into Friday and again starting
Saturday. Severe storms are not expected at this time. However, any
storm is capable of producing cloud to ground lightning, gusty winds
and brief heavy rain.

Discussion: A frontal system is expected to meander across the area
into early next week. This will result in periodic thunderstorm
chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 9, 6:35 PM EDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
635 PM EDT WED MAY 9 2018

INZ028-029-035-036-043-092315-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
635 PM EDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...WESTERN TIPPECANOE...
WARREN...NORTH CENTRAL VERMILLION AND NORTHWESTERN MONTGOMERY
COUNTIES UNTIL 715 PM EDT...

At 635 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Covington, or 9 miles northeast of Danville,
moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
West Lafayette, Covington, Veedersburg, Williamsport, Attica,
Shadeland, West Lebanon, Hillsboro, Perrysville, New Richmond,
Wingate, Newtown, Pine Village, Mellott, State Line City, Pence,
Foster, Tab, Rainsville and Gessie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 8753 4048 8709 4052 8709 4050 8694
      4017 8695 4001 8746 4014 8753
TIME...MOT...LOC 2235Z 217DEG 40KT 4023 8749

TDUD
Special weather statement, May 9, 10:15 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1015 PM EDT WED MAY 9 2018

INZ035-043-044-100300-
Fountain IN-Parke IN-Vermillion IN-
1015 PM EDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...PARKE AND
VERMILLION COUNTIES UNTIL 1100 PM EDT...

At 1014 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 17 miles north of Paris, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clinton, Rockville, Veedersburg, Newport, Fairview Park, Cayuga,
Montezuma, Rosedale, Dana, Hillsboro, Kingman, Perrysville,
Universal, Mecca, Bloomingdale, Marshall, Mellott, Wallace, Lodi and
Bridgeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 8753 4018 8711 4010 8709 3987 8709
      3987 8703 3977 8701 3961 8701 3962 8753
TIME...MOT...LOC 0214Z 248DEG 36KT 3986 8761

TDUD
Special weather statement, May 9, 10:19 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT WED MAY 9 2018

INZ056-057-100300-
Rush IN-Shelby IN-
1019 PM EDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHELBY AND RUSH
COUNTIES UNTIL 1100 PM EDT...

At 1019 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Rushville, or 10 miles east of Shelbyville, moving
northeast at 60 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rushville, St. Paul, Milroy, Glenwood, New Salem, Manilla, Falmouth,
Mays, Moscow and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3945 8549 3945 8563 3942 8563 3957 8573
      3979 8548 3979 8535 3978 8530 3952 8530
TIME...MOT...LOC 0219Z 233DEG 50KT 3954 8559

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:15 PM EDTSpecial Weather StatementINDFountain, Parke, Vermillion45 min
May 9, 10:19 PM EDTSpecial Weather StatementINDRush41 min
May 10, 1:22 AM EDTSpecial Weather StatementINDDecatur38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.